John Dickson, a Middlesbrough GP and community rheumatologist, was once a clinical adviser for Nice guidance on osteoarthritis.
He says that concerns about the safety of paracetamol go back to the Sixties, but were largely dismissed because drugs such as aspirin and morphine were thought more dangerous.
This is thanks to aspirin’s risk of stomach bleeding and morphine’s risk of overdose and addiction.
‘This issue has taken about 45 years to come to a head,’ he says. ‘Research shows that paracetamol can act as a placebo for relieving acute and chronic pain. But it is not a safe placebo, like a dummy sugar pill.
‘Thanks to the damage it can cause to the kidneys and cardiovascular system, it is at least as dangerous as regularly taking non-steroidal anti-inflammatory drugs such as ibuprofen.’
Dr Dickson is particularly concerned by research showing that sustained paracetamol use over months or years causes gastric bleeding.
‘This is particularly dangerous for elderly people, because this causes the loss of haemoglobin – the molecule in red blood cells that carries oxygen.
‘This significantly harms their quality of life by making them feel ill and listless.’ There may be another reason to be wary.
The U.S. drug watchdog, the Food and Drug Administration (FDA), has been issuing warnings about paracetamol and its potential link with rare but serious skin reactions.
These reactions – Stevens-Johnson Syndrome, toxic epidermal necrolysis and acute generalised exanthematous pustulosis – are excruciating, with the skin separating from the body and sloughing off, with fatal consequences.
The FDA has said: ‘These reactions can occur with first-time use of paracetamol or at any time while it is being taken.
‘Any patient who develops a skin rash or reaction while using paracetamol should stop the drug and seek urgent medical attention right away.’
Other American research has linked long-term use of paracetamol with blood cancer.
In one study of nearly 65,000 people, taking paracetamol for at least four days a week for four years was linked to nearly double the risk of being diagnosed with leukaemia or lymphoma.
The possible mechanism for this risk has not yet been identified.